Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 49, NWS Topeka, KS

May 14, 2020Geary County, Morris County, Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 14, 2020, 7:38 PM CDT for Geary County, Morris County, Wabaunsee County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2020, 7:38 PM CDT (00:38 UTC)
Expired
May 14, 2020, 8:30 PM CDT
In force
52 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Geary County, KS, Morris County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 35 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 4:24 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1438 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1438 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted.

950 
WUUS53 KTOP 150038
SVRTOP
KSC061-127-197-150130-
/O.NEW.KTOP.SV.W.0049.200515T0038Z-200515T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
738 PM CDT Thu May 14 2020

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southern Geary County in east central Kansas...
  Northeastern Morris County in east central Kansas...
  Southwestern Wabaunsee County in east central Kansas...

* Until 830 PM CDT.

* At 738 PM CDT, a severe thunderstorm was located 6 miles southeast
  of Grandview Plaza, moving east at 25 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Junction City, Alma, Alta Vista, Dwight and Volland. 

This includes Interstate 70 between mile markers 296 and 297.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3885 9684 3901 9686 3905 9630 3880 9627
TIME...MOT...LOC 0038Z 260DEG 21KT 3894 9674 

HAIL...1.75IN
WIND...60MPH
 
$$

Skow
1 follow-up statement
087 
WWUS53 KTOP 150058
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
758 PM CDT Thu May 14 2020

KSC061-127-197-150130-
/O.CON.KTOP.SV.W.0049.000000T0000Z-200515T0130Z/
Geary-Morris-Wabaunsee-
758 PM CDT Thu May 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHEASTERN GEARY...NORTHEASTERN MORRIS AND SOUTHWESTERN
WABAUNSEE COUNTIES...

At 758 PM CDT, a severe thunderstorm was located 5 miles north of
Dwight, moving east at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Alma, Alta Vista, Dwight and Volland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3885 9684 3895 9685 3902 9671 3905 9630
      3880 9627
TIME...MOT...LOC 0058Z 267DEG 24KT 3892 9659 

HAIL...1.75IN
WIND...60MPH
 
$$

Skow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:37 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, May 14, 6:37 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Topeka KS
637 PM CDT Thu May 14 2020

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Friday)
Issued at 346 PM CDT Thu May 14 2020

Southwest to nearly zonal flow is occurring across the state as of
20Z ahead of a shortwave trough in the Pacific Northwest. At the
surface, circulation associated with the low can be seen in west
central KS on satellite with a small break in the cumulus field
along the frontal boundary, which is currently located along a line
from Abilene to Seneca. Temperatures have warmed to the upper 70s to
low 80s area-wide with dew points in the 60s. Eastern KS is still
under a cap, but this should continue to erode the rest of the
afternoon with the current conditions allowing plenty of
destabilization for storms late this afternoon into tonight.

The surface front should slowly progress eastward with CAMs
consistently showing storms initiating between Topeka and Emporia on
the leading edge of the boundary, most likely within the 21-23Z time
frame. RAP forecast soundings have shown CAPE of 3000-4000 J/kg in
areas along and southeast of the current boundary with shear of 25-
40 kts. The shear looks strongest after 00Z when the LLJ strengthens
to 35-40 kts. That being said, storm mode looks messy with
supercells possible initially before outflow boundaries develop and
storms congeal into a line and slowly move southeast. Hodographs
continue to show good veering in the low levels, so a few tornadoes
cannot be ruled out with supercells; however, the initially weaker 0-
6 km shear makes this threat more questionable. Large hail and
damaging winds will be a good possibility with steep mid-level lapse
rates. The HRRR has been consistent in keeping a strong line of
storms in east central KS late this evening and potentially
lingering into the overnight hours along the southern border of the
CWA. This is also consistent with models bringing the boundary south
of the area by 12Z, which is slower than indicated yesterday. Based
on this, have expanded the Flash Flood Watch to include Lyon and
Osage Counties. Rainfall amounts of 1-3 inches with locally higher
amounts are still possible in this area through Friday morning.

Storms should dissipate by sunrise Friday morning with some clearing
in northern KS while east central areas likely stay cloudy. The
front appears to move back north again very slightly into the far
southeastern counties of the CWA during the day. An additional round
of storms is possible in this area perhaps in the late afternoon,
but more so by the evening and overnight hours. The NAM tends to
keep the area dry until early Saturday whereas the EC/GFS start to
bring precipitation into the area late in the afternoon. Some
uncertainty in severe weather potential exists due to this
difference in the models, although forecast soundings do show MUCAPE
up to 1200-1500 J/kg and shear up to 40 kts, which would support
elevated storms capable of hail and wind hazards.

.LONG TERM...(Friday night through Thursday)
Issued at 346 PM CDT Thu May 14 2020

The surface boundary will continue to slowly push back north into
Saturday with showers and thunderstorms still possible on and off
for much of the day. The better upper level support arrives with a
more amplified trough moving across the Northern Plains as well as a
southern stream trough across TX. No severe weather is expected at
this time, but additional rainfall could exacerbate flooding in
areas that already receive heavy rainfall tonight.

Dry weather returns by Sunday as an amplified ridge moves across the
area ahead of a deep trough coming onshore from the Pacific.
Temperatures will warm well into the 80s by midweek before the next
chance of rain next Thursday, although model differences keep low
confidence in this at this point.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 632 PM CDT Thu May 14 2020

Thunderstorms have developed ahead of a sfc boundary at issuance
time. Storms are expected to be near or impact terminals for the
first few hours of this period, before moving south of sites late
this evening/early tonight. Winds shift behind the boundary to the
north and northeast tonight, and will then become predominately
easterly tomorrow. Additionally, a few hours of MVFR CIGS are
possible during the morning hours at the TOP airports, but VFR
should prevail at KMHK.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday morning for KSZ040-054>056-058-
059.

&&

SHORT TERM...Picha
LONG TERM...Picha
AVIATION...Teefey
Hazardous weather outlook, May 14, 3:52 PM CDT, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
352 PM CDT Thu May 14 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-152100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
352 PM CDT Thu May 14 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorms are forecast to develop between 4-6 pm this
afternoon somewhere over east central and northeast Kansas, or
generally along a line from Emporia to Atchison. Severe storms
capable of large hail, damaging winds, and tornadoes are possible.
Very heavy rainfall may lead to localized flash flooding. The
thunderstorms are likely to persist into the evening and may even
linger into the early morning hours across east central Kansas, or
generally along and south of Interstate 35.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another round of thunderstorms is possible Friday night into
Saturday. There is potential for a few strong to severe storms
with hail and damaging winds as the main threats. Rainfall through
Saturday could exacerbate flooding for areas that receive heavy
rain tonight.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon into tonight.

Spotters are encouraged to report rainfall amounts over one inch
to the National Weather Service in Topeka.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, May 14, 6:10 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
610 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             1 NW EMPORIA            38.42N 96.20W
05/14/2020  E1.00 INCH       LYON               KS   PUBLIC

            RELAYED VIA KVOE RADIO.

&&
Special weather statement, May 14, 6:29 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Topeka KS
629 PM CDT Thu May 14 2020

KSZ012-024-150000-
Brown-Jackson-
629 PM CDT Thu May 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON AND CENTRAL
BROWN COUNTIES UNTIL 700 PM CDT...

At 629 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kickapoo Reservation, moving north at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Hiawatha, Horton, Robinson, Whiting, Netawaka, Powhattan, Hamlin,
Willis and Kickapoo Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Kansas.

LAT...LON 3989 9535 3965 9551 3965 9556 3957 9556
      3956 9557 3962 9579 3998 9567
TIME...MOT...LOC 2329Z 200DEG 24KT 3966 9565

Skow
Special weather statement, May 14, 6:41 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Topeka KS
641 PM CDT Thu May 14 2020

KSZ022-036-038-150015-
Wabaunsee-Geary-Riley-
641 PM CDT Thu May 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GEARY...SOUTHEASTERN
RILEY AND NORTHWESTERN WABAUNSEE COUNTIES UNTIL 715 PM CDT...

At 641 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Dwight, moving northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Alma, St. George and Volland.

This includes Interstate 70 between mile markers 310 and 328.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.

LAT...LON 3919 9642 3900 9620 3889 9661 3895 9672
      3917 9652 3917 9649 3918 9648 3917 9647
      3919 9646
TIME...MOT...LOC 2341Z 226DEG 19KT 3897 9659

Skow
Special weather statement, May 14, 7:09 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Topeka KS
709 PM CDT Thu May 14 2020

KSZ035>037-150045-
Geary-Dickinson-Morris-
709 PM CDT Thu May 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DICKINSON...
SOUTHWESTERN GEARY AND NORTHWESTERN MORRIS COUNTIES UNTIL 745 PM
CDT...

At 709 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Enterprise, moving northeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Junction City, Chapman, Enterprise and Woodbine.

This includes Interstate 70 between mile markers 285 and 294.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.

LAT...LON 3906 9694 3884 9668 3872 9712 3885 9723
TIME...MOT...LOC 0009Z 238DEG 23KT 3882 9709

Skow
Special weather statement, May 14, 7:15 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Topeka KS
715 PM CDT Thu May 14 2020

KSZ011-022>024-026-036-038-039-150045-
Wabaunsee-Geary-Shawnee-Pottawatomie-Jefferson-Riley-Jackson-Nemaha-
715 PM CDT Thu May 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON...GEARY...
SOUTHEASTERN RILEY...NORTHWESTERN SHAWNEE...NORTHERN WABAUNSEE...
POTTAWATOMIE...JACKSON AND SOUTHEASTERN NEMAHA COUNTIES UNTIL 745 PM
CDT...

At 715 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles west of Muscotah to 5 miles south of
Grandview Plaza. Movement was northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Manhattan, Junction City, Wamego, Holton, Valley Falls, Rossville,
Alma, Westmoreland, St. Marys, Ogden, Grandview Plaza, Onaga, Hoyt,
St. George, Nortonville, Maple Hill, Wetmore, Mayetta, McFarland and
Paxico.

This includes Interstate 70 between mile markers 294 and 339.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern and east central Kansas.

LAT...LON 3887 9659 3887 9674 3905 9694 3973 9593
      3968 9579 3965 9579 3965 9573 3959 9556
      3942 9557 3942 9518 3937 9518
TIME...MOT...LOC 0015Z 251DEG 18KT 3954 9558 3895 9680

Skow
Special weather statement, May 14, 7:32 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Topeka KS
732 PM CDT Thu May 14 2020

KSZ037-054-150100-
Lyon-Morris-
732 PM CDT Thu May 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MORRIS AND NORTHWESTERN
LYON COUNTIES UNTIL 800 PM CDT...

At 732 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Strong City, moving northeast at 30 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Council Grove, Bushong, Dunlap and Council Grove Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.

LAT...LON 3852 9672 3880 9648 3875 9639 3874 9639
      3874 9638 3863 9619 3852 9639
TIME...MOT...LOC 0032Z 226DEG 25KT 3851 9658

Skow

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:09 PM CDTSpecial Weather StatementTOPDickinson36 min
May 14, 7:15 PM CDTSpecial Weather StatementTOPGeary, Jackson, Pottawatomie30 min
May 14, 7:28 PM CDTSevere Thunderstorm WarningTOPDickinson47 min
May 14, 7:32 PM CDTSpecial Weather StatementTOPMorris28 min
May 14, 7:54 PM CDTSpecial Weather StatementTOPJackson36 min
May 14, 8:00 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee45 min
May 14, 8:15 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris45 min
May 14, 8:17 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie43 min
May 14, 8:19 PM CDTSevere Thunderstorm WarningTOPWabaunsee41 min
May 14, 8:38 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Osage, Wabaunsee52 min
May 14, 8:54 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha51 min
May 14, 8:56 PM CDTTornado WarningTOPLyon, Wabaunsee34 min
May 14, 8:58 PM CDTSevere Thunderstorm WarningTOPJackson, Nemaha47 min
May 14, 8:59 PM CDTTornado WarningTOPMorris18 min
May 14, 9:01 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Osage, Shawnee, Wabaunsee44 min
May 14, 9:02 PM CDTFlash Flood WarningTOPJackson3 hr
May 14, 9:23 PM CDTSpecial Weather StatementTOPNemaha37 min
May 14, 9:27 PM CDTTornado WarningTOPLyon33 min
May 14, 9:31 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Morris, Osage, Wabaunsee44 min
May 14, 9:55 PM CDTTornado WarningTOPCoffey, Lyon, Osage35 min
May 14, 10:07 PM CDTSpecial Weather StatementTOPBrown53 min
May 14, 10:08 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage52 min
May 14, 10:16 PM CDTFlash Flood WarningTOPLyon, Morris, Wabaunsee4 hr
May 14, 10:26 PM CDTSpecial Weather StatementTOPJackson64 min
May 14, 10:30 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Osage60 min
May 14, 10:36 PM CDTFlash Flood WarningTOPBrown3 hr
May 14, 10:49 PM CDTSevere Thunderstorm WarningTOPFranklin41 min
May 14, 10:59 PM CDTSevere Thunderstorm WarningTOPLyon46 min
May 14, 11:02 PM CDTFlash Flood WarningTOPCoffey, Lyon, Osage3 hr
May 14, 11:04 PM CDTTornado WarningTOPLyon26 min
May 14, 11:31 PM CDTSpecial Weather StatementTOPAnderson, Coffey59 min
May 14, 11:39 PM CDTFlash Flood WarningTOPAnderson4 hr
May 14, 11:51 PM CDTAreal Flood WarningTOPJackson3 hr
May 14, 11:51 PM CDTSevere Thunderstorm WarningTOPCoffey39 min
May 15, 12:15 AM CDTSevere Thunderstorm WarningTOPAnderson45 min
May 15, 12:33 AM CDTSpecial Weather StatementTOPAnderson42 min
May 15, 1:23 AM CDTAreal Flood WarningTOPBrown3 hr
May 15, 2:14 AM CDTAreal Flood WarningTOPLyon, Morris, Wabaunsee3 hr
May 15, 2:50 AM CDTAreal Flood WarningTOPCoffey, Lyon, Osage18 hr
May 15, 4:54 AM CDTRiver Flood WarningTOPLyon, Osage15 hr
May 15, 4:54 AM CDTRiver Flood WarningTOPWabaunsee3 hr
May 15, 5:07 AM CDTAreal Flood WarningTOPLyon, Morris, Wabaunsee28 hr
May 15, 8:39 AM CDTRiver Flood WarningTOPLyon41 hr
May 15, 8:39 AM CDTRiver Flood WarningTOPLyon51 hr
May 15, 8:39 AM CDTRiver Flood WarningTOPLyon37 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.